Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 46, NWS Aberdeen, SD

June 16, 2011Jones County, Lyman County, Stanley County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 16, 2011, 8:25 PM CDT for Jones County, Lyman County, Stanley County, South Dakota. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2011, 8:25 PM CDT (01:25 UTC)
Expired
Jun 16, 2011, 9:15 PM CDT
In force
50 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Jones County, SD, Lyman County, SD, Stanley County, SD

The radar

The Rapid City radar (KUDX), 189 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.4 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2011-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2011-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1960 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

685 
WUUS53 KABR 170125
SVRABR
SDC075-085-117-170215-
/O.NEW.KABR.SV.W.0046.110617T0125Z-110617T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
825 PM CDT THU JUN 16 2011

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN JONES COUNTY IN CENTRAL SOUTH DAKOTA...
  NORTHWESTERN LYMAN COUNTY IN CENTRAL SOUTH DAKOTA...
  SOUTH CENTRAL STANLEY COUNTY IN CENTRAL SOUTH DAKOTA...

* UNTIL 915 PM CDT/815 PM MDT/

* AT 821 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 9 MILES NORTHWEST OF VIVIAN...OR 18 MILES
  NORTHWEST OF PRESHO...MOVING NORTH AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
  NORTHEASTERN JONES...NORTHWESTERN LYMAN AND SOUTH CENTRAL STANLEY
  COUNTIES.

THIS WARNING INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 99 AND 114.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 4418 10068 4431 10030 4400 10022 4394 10044
TIME...MOT...LOC 0125Z 161DEG 16KT 4406 10038
WIND...HAIL <50MPH 1.00IN

$$
TDK
1 follow-up statement
560 
WWUS53 KABR 170210
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
910 PM CDT THU JUN 16 2011

SDC075-085-117-170220-
/O.EXP.KABR.SV.W.0046.000000T0000Z-110617T0215Z/
LYMAN SD-JONES SD-STANLEY SD-
910 PM CDT THU JUN 16 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL STANLEY...
NORTHEASTERN JONES AND NORTHWESTERN LYMAN COUNTIES WILL EXPIRE AT 915
PM CDT/815 PM MDT/...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA...HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4418 10068 4431 10030 4400 10022 4394 10044
TIME...MOT...LOC 0210Z 161DEG 16KT 4425 10047

$$
TDK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:35 PM CDT, 4 hours 50 minutes earlier.

Area forecast discussion, Jun 16, 3:35 PM CDT, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
335 PM CDT THU JUN 16 2011

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT
CONCERN IN THE SHORT TERM WILL BE WITH QPF TONIGHT THROUGH FRIDAY
NIGHT AND POSSIBLE FLOODING. A STRONG UPPER LEVEL SHORT WAVE TROUGH
COMING AROUND THE BASE OF THE WESTERN US TROUGH WILL SWING
NORTHEAST ACROSS THE NORTHERN PLAINS AND CLOSE OFF INTO CANADA BY
12Z SATURDAY. THIS WILL PROVIDE THE STRONG UPPER LEVEL SUPPORT
DPVA/UPPER DIVERGENCE FOR NUMEROUS SHOWERS AND THUNDERSTORMS INTO
FRIDAY NIGHT. LATE THIS AFTERNOON...A WARM FRONT EXTENDED ACROSS
SOUTH CENTRAL AND SOUTHEAST SOUTH DAKOTA WITH AN INVERTED SURFACE
LOW PRESSURE TROUGH ACROSS WESTERN SD. ALONG AND SOUTH OF THE WARM
FRONT...PRETTY GOOD INSTABILITY HAS BUILT UP LATE THIS AFTERNOON.
CONVECTION HAS BEGUN IN EASTERN WY/WESTERN SD LATE THIS AFTERNOON.
EXPECT THIS CONVECTION TO CONTINUE DEVELOPING AND EXPANDING
NORTHEASTWARD THROUGH THE EVENING AND OVERNIGHT AS THE LLJ AND
WAA INCREASES. THERE IS THE POSSIBILITY OF SEVERE WEATHER MAINLY
IN CENTRAL SD THIS EVENING. OTHERWISE...THE MODELS ALL SHOW A VERY
SLOW MOVEMENT OF THE SURFACE LOW PRESSURE TROUGH OUT WEST THROUGH
THE NIGHT AND FRIDAY IN RESPONSE TO THE UPPER LEVEL LOW PRESSURE
TROUGH. SEVERAL FACTORS WILL RESULT IN THE POSSIBILITY OF HEAVY
RAIN AND POSSIBLE FLOODING ACROSS MUCH OF THE CWA TONIGHT INTO
FRIDAY. DEEP MOIST SOUTHERLY FLOW ACROSS THE CWA WITH PRECIPITABLE
WATERS INCREASING TO 1.5 TO 1.8 INCHES...DECENT MAINLY ELEVATED
INSTABILITY...WEAK STEERING LEVEL WINDS ALONG WITH A SLOW MOVING
LOW LEVEL FOCUS ZONE. WITH RECENT RAINS ALONG WITH ONGOING
FLOODING AND LOW FFG VALUES ACROSS MUCH OF THE NORTH CENTRAL
CWA...WILL GO WITH A FLASH FLOOD WATCH FOR MOST OF THE AREA. COULD
SEE SOME 1 TO 2 INCH OR MORE RAINFALL VALUES BY THE TIME THE
RAINFALL IS DONE BY SATURDAY MORNING. ADJUSTED POPS UPWARD FOR
MOST THE CWA AND LAGGED THE ENDING THE PRECIPITATION BACK.

THE RAINFALL SHOULD END BY SATURDAY MORNING IN FAR NORTHEAST CWA
WITH DRIER HIGH PRESSURE BUILDING IN FOR SATURDAY WITH MOSTLY
SUNNY SKIES. RETURN FLOW FOR LATE SATURDAY AFTERNOON AND NIGHT
ALONG WITH ANOTHER SHORT WAVE TROUGH WILL BRING BACK CHANCES OF
RAINFALL AGAIN FOR SATURDAY NIGHT.

.LONG TERM...SUNDAY THROUGH THURSDAY

VERY GOOD AGREEMENT EXISTS IN LONG RANGE DETERMINISTIC AND
ENSEMBLE GUIDANCE...PARTICULARLY THE MAIN UPPER LEVEL FEATURE...AN
ANOMALOUSLY DEEP H5/H7 TROUGH SHIFTING FROM THE INTERMOUNTAIN
WEST INTO THE CENTRAL PLAINS AND THEN PROGRESSING INTO THE MID
WEST BY THE END OF NEXT WEEK. THOUGH THE FOCUS FOR SEVERE WEATHER
PARAMETERS IS SOUTH/SOUTHEAST OF THE CWA SUNDAY/MONDAY...PWAT
ANOMALIES WILL REMAIN AT +1 TO +2 STANDARD DEVIATIONS ABOVE CLIMO.
GIVEN SOUTHWEST FLOW ALOFT WITH EMBEDDED SHORTWAVES AND
INSTABILITY...EXPECT AN ACTIVE PERIOD TO LEAD OFF THE START OF THE
WORK WEEK. AS UPPER LOW PASSES OVERHEAD WILL CONTINUE TO SEE
SHOWER ACTIVITY THROUGH MID WEEK. H85 TEMPERATURES DIP TO -1 TO -2
STANDARD DEVIATIONS BELOW CLIMO INTO LATE NEXT
WEEK...THOUGH WE WILL HAVE MORE STABLE CONDITIONS ASSOCIATED WITH
NORTHWEST FLOW ALOFT.

&&

.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS THROUGH THE AFTERNOON AND INTO THE EVENING WITH A
SOUTHEASTERLY WIND DIRECTION. OVERNIGHT...WILL SEE INCREASING
COVERAGE OF SLOW MOVING THUNDERSTORMS FROM SOUTHWEST TO NORTHEAST.
CONVECTIVE ACTIVITY WILL REMAIN WIDESPREAD THROUGH THE END OF THE
TAF PERIOD. MVFR/IFR CONDITIONS ASSOCIATED WITH CONVECTIVE
ACTIVITY WILL BE POSSIBLE AT ANY POINT FROM LATE THIS EVENING
THROUGH FRIDAY AFTERNOON.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH FROM 7 PM CDT /6 PM MDT/ THIS EVENING THROUGH
     FRIDAY EVENING FOR BUFFALO-CAMPBELL-CORSON-DEWEY-EDMUNDS-
     FAULK-HAND-HUGHES-HYDE-MCPHERSON-POTTER-STANLEY-SULLY-
     WALWORTH.

     FLASH FLOOD WATCH FROM FRIDAY MORNING THROUGH LATE FRIDAY NIGHT
     FOR BROWN-CLARK-CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL-
     ROBERTS-SPINK.

MN...FLASH FLOOD WATCH FROM FRIDAY MORNING THROUGH LATE FRIDAY NIGHT
     FOR BIG STONE-TRAVERSE.

&&

SHORT TERM...MOHR
LONG TERM...CONNELLY
AVIATION...CONNELLY

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 16, 4:11 AM CDT, 16 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
411 AM CDT THU JUN 16 2011

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-170915-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
411 AM CDT THU JUN 16 2011 /311 AM MDT THU JUN 16 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED ACROSS THE AREA OVERNIGHT...A FEW OF
WHICH COULD BECOME STRONG WITH SMALL HAIL AND GUSTY WINDS.

A FLOOD WARNING REMAINS IN EFFECT FOR ALL OF THE THE MISSOURI
RIVER WITHIN THIS FORECAST AREA...FROM THE NORTH DAKOTA AND SOUTH
DAKOTA BORDER ALL THE WAY DOWN TO CHAMBERLAIN. THE MISSOURI RIVER
AT PIERRE IS JUST UNDER SIX FEET ABOVE FLOOD STAGE...AND IS EXPECTED
TO REMAIN ABOVE FLOOD STAGE FOR THE NEXT SEVERAL WEEKS DUE TO HIGH
RELEASES OF WATER OUT OF GARRISON DAM IN NORTH DAKOTA AND OAHE DAM
NORTH OF PIERRE. SIGNIFICANTLY ELEVATED RIVER LEVELS UP AND DOWN
THE MISSOURI RIVER ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE EXPECTED AGAIN ON FRIDAY. SEVERE STORMS ARE
POSSIBLE OVER EASTERN SOUTH DAKOTA AND WESTERN MINNESOTA WITH
LARGE HAIL AND DAMAGING WINDS.

ON AND OFF CHANCES FOR THUNDERSTORMS ARE BACK IN THE FORECAST
SATURDAY NIGHT THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

In the hours before

Special weather statement, Jun 16, 7:27 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
727 PM CDT THU JUN 16 2011

SDZ045-048-170115-
JONES-LYMAN-
727 PM CDT THU JUN 16 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN
JONES AND WESTERN LYMAN COUNTIES UNTIL 815 PM CDT...

AT 724 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES EAST OF WESTOVER...OR 15 MILES SOUTHEAST
OF MURDO...MOVING NORTHEAST AT 15 MPH.

THE STORMS WILL REMAIN OVER MAINLY RURAL AREAS OF THE ADVISED
COUNTIES..

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 40 TO 50 MPH ARE
EXPECTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

TDK

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 8:11 PM CDTSevere Thunderstorm WarningABRLyman34 min
Jun 17, 6:11 PM CDTSevere Thunderstorm WarningABRMarshall, Roberts49 min
Jun 17, 6:28 PM CDTTornado WarningABRMarshall, Roberts32 min
Jun 17, 6:56 PM CDTSevere Thunderstorm WarningABRRoberts49 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.